February 2014 (Volume 2, Number 2)
This issue includes 4 AMA PRA Category 1 CreditsTM; and 4 AOA Cetegory 2A or 2B CME credits
Nidal Al Hannat, MD
Division of Hospitalist Medicine, Henry Ford Medical Group, Henry Ford Health System, Detroit, MI
Benjamin H. Schnapp, MD
Department of Emergency Medicine, Icahn School of Medicine at Mount Sinai, New York, NY
James S. Kim, MD
Assistant Professor of Hospital Medicine, Emory University Hospital, Atlanta, GA
James Pile, MD
Vice Chair, Department of Hospital Medicine, Cleveland Clinic; Associate Professor of Medicine, Cleveland Clinic Lerner College of Medicine of Case Western Reserve University, Cleveland, OH
Clostridium difficile infection is one of the most common nosocomial infections. After steady increases in prevalence over the past decade, it now accounts for nearly 1% of all hospital stays. When compared to inpatients without C difficile infection, inpatients with C difficile infection have a four-fold higher mortality rate, higher severity of illness scores, more than doubled lengths of stay and rates of readmission, a higher risk of major or extreme loss of function, and higher chance of being discharged to a long-term-care facility. In 2009, the aggregate cost in the United States for all C difficile infection stays was $8.2 billion, which is 2.3% of all hospital costs. These staggering statistics have brought C difficile to the forefront as one of the major challenges that healthcare facilities are addressing today. In this issue, the best available evidence regarding the epidemiology, pathophysiology, risk factors, clinical manifestations, diagnosis, management, and prevention of C difficile infection will be reviewed, with an overview of alternative antimicrobial therapies and promising new treatments.
Excerpt From This Issue
An ill-appearing 62-year-old man with a blood pressure of 85/40 mm Hg and a heart rate of 130 beats/min presents to your hospital. His physical exam shows diffuse abdominal tenderness, and his blood work shows leukocytosis of 21,000 cells/ mm3 and Cr elevated 2.1 from normal baseline. You learn that he has hypertension, diabetes, remote CVA, GERD, and urinary retention due to BPH, and that he is a nursing home resident who was admitted to the hospital about 7 weeks ago with pyelonephritis. He initially received intravenous ceftriaxone and was discharged on oral ciprofloxacin. One week after finishing the antibiotics, he started having about 5 watery diarrhea episodes a day, which were associated with lower abdominal pain and dizziness. A clinical diagnosis of C difficile infection was confirmed by identifying C difficile toxins in a stool sample. The patient was treated with metronidazole 500 mg orally every 8 hours for 14 days, and he showed significant improvement after day 3. It is now 2 weeks after he finished the metronidazole, and he has developed recurrent diarrhea, severe abdominal pain, fever, chills, and dizziness. You order an abdominal CT scan, which shows colonic wall thickening without evidence of colonic dilatation or bowel perforation. You start him on IV fluids and admit him to the intensive care unit, and you consider: What is the likely cause of his diarrhea? What should your next steps be in managing this patient?